Hail, Columbia
- When
- August 8, 1:45 PM PST
- Where
- Columbia County, 3.95 mi SSW of Ski Bluewood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.030, -117.910
Southerly flow brought moist and unstable air into eastern Washington. An upper level disturbance combined with daytime heating developed numerous severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Southerly flow brought moist and unstable air into eastern Washington. An upper level disturbance combined with daytime heating developed numerous severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 8, 1:00 PM PST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PDT FRI AUG 8 2008
.SHORT TERM...TONIGHT THROUGH SUNDAY...CONVECTION UNDERWAY AT THIS
HOUR WITH RAPID DEVELOPMENT SEEN ON A FEW CELLS. MOST CONCERN
CENTERS ACROSS PORTIONS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON
BUT ALSO SEE POTENTIAL FOR SEVERE DEVELOPMENT ALONG AN AXIS TOWARDS
NORTH CENTRAL OREGON. SPC HAS ISSUED A MESOSCALE DISCUSSION FOR
THEIR CONCERNS AS WELL AS WELL AS THEIR CONCERN FOR A POSSIBLE
WATCH. FEEL THAT MAIN THREATS WILL BE FROM POTENTIALLY LARGE
HAIL...SIMILAR TO WHAT OCCURRED ACROSS CENTRAL OREGON YESTERDAY LATE
AFTERNOON AND EVENING AND ALSO DAMAGING WINDS. FAVORABLE WESTERLY
SURFACE WINDS COULD ADD TO THE WIND THREAT MAINLY ACROSS PORTIONS OF
THE LOWER BASIN. DONT FEEL THERE IS ENOUGH SYNOPTIC SUPPORT FOR
SEVERE STORMS TO LAST MUCH PAST SUNSET BUT THERE WILL BE ENOUGH
SUPPORT FROM TRAILING SHORTWAVES TO WARRANT A MENTION OF ISOLATED
STORMS ACROSS THE EASTERN HALF OF THE CWA.
THE PARENT PACIFIC TROUGH WILL SLOWLY CROSS THE REGION SATURDAY AND
THROUGH PARTS OF EARLY SUNDAY MORNING. WILL CARRY SLIGHT CHANCES OF
THUNDER FOR PORTIONS OF THE NORTHEASTERN MOUNTAINS AS INSTABILITY
REMAINS ALTHOUGH FAR WEAKER THAN WHAT WILL BE SEEN TODAY. EXPECT AIR
MASS WILL STABILIZE BY THE TIME OF PEAK AFTERNOON HEATING SUNDAY SO
HAVE NOT MENTION POPS FOR NOW.
EXPECT BREEZY TO LOCALLY WINDY CONDITIONS WILL DEVELOP MAINLY
AFTERNOONS AND EVENINGS WITH SATURDAY HAVING THE STRONGEST WINDS
MAINLY ACROSS KITTITAS VALLEY AND THROUGH THE COLUMBIA GORGE
EXTENDING ACROSS THE LOWER BASIN AS WELL.
TEMPERATURES WILL FALL BELOW SEASONAL NORMS FOR MOST OF THE WEEKEND.
/JBONK
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...SHORT-WAVE RIDGING
EXPECTED IN WAKE OF AFOREMENTIONED SYSTEM. WEST-NORTHWEST FLOW
ALOFT WILL RESULT IN DRY AND WARMER CONDITIONS THROUGH TUESDAY. BY
WEDNESDAY...MODELS DIFFER IN EVOLUTION OF NEXT SYSTEM. GFS AND TO
SOME EXTENT ECMWF SHOW A STRONGER TROUGH MOVING OVER THE REGION. IN
FACT...GFS SHOWS THIS SYSTEM AS A CLOSED LOW OVER WASHINGTON. THE
CANADIAN MODEL SHOWS THE SYSTEM AS AN OPEN AND MUCH WEAKER WAVE. AT
THIS TIME...WILL LEAN TOWARDS A MORE OPEN AND WEAKER SYSTEM AS THE
GFS MODEL HAS HAD A DIFFICULT TIME WITH CONSISTENCY LATELY. GIVEN
LIMITED MOISTURE...WILL KEEP THE WEATHER DRY THROUGH THE PERIOD.
EARLE
WEDNESDAY NIGHT THROUGH SATURDAY...MODELS HAVE NOT BEEN IN THE BEST
AGREEMENT AS TO WHETHER OR NOT THERE WILL BE A WEAK TROUGH OFF THE
BC PUSHING INTO OUR AREA WEDNESDAY NIGHT. HIGH PRESSURE LOOKS TO
BUILD IN THURSDAY OFF THE PACIFIC NORTHWEST PROVIDING WARM AND DRY
CONDITIONS THROUGHOUT THE FORECAST PERIOD. TEMPERATURES LOOK TO BE
IN THE 90S FOR MOST LOWER ELEVATIONS. WEBER
&&
.AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. HOWEVER...SCATTERED EVENING THUNDERSTORMS MAY LOWER
VISIBILITIES TO MVFR CONDITIONS FOR SHORT PERIODS OF TIME. SURFACE
WINDS WILL BE 5-15 KTS...EXCEPT 15-20 KTS AT KDLS. WINDS ARE
EXPECTED TO DECREASE OVERNIGHT. WIND GUSTS TO 35 KTS CAN BE
EXPECTED IN SOME OF THE STRONGER STORMS. EARLE
&&
.FIRE WEATHER...THE RED FLAG WARNINGS CURRENTLY IN EFFECT ARE ON
TRACK AND HAVE NO PLANS TO EXTEND THE WARNING. IT WILL BE ANOTHER
ACTIVE EVENING WITH SIGNIFICANT LIGHTNING ACROSS CENTRAL AND NE
OREGON AND EXTREME SE WASHINGTON WHERE THE LAL WILL BE AROUND A
4...POSSIBLY 5. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY
DOWNPOURS...BUT THE FREQUENT CLOUD-TO-GROUND LIGHTNING WILL REMAIN A
MAJOR FIRE WEATHER CONCERN. ELSEWHERE...ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL DECREASE FROM THE
WEST OVERNIGHT AND MOST OF THE ACTIVITY WILL BE EAST OF THE BLUE
MOUNTAINS SATURDAY MORNING. WINDS WILL INCREASE ON SATURDAY AND
WILL BE LOCALLY BREEZY IN THE COLUMBIA BASIN AND CASCADE EAST
SLOPES. HUMIDITIES WILL BE HIGH ENOUGH THAT RED FLAG CONDITIONS ARE
NOT EXPECTED. JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 63 84 56 83 / 30 20 10 0
ALW 66 86 61 83 / 30 20 10 0
PSC 65 88 54 85 / 20 20 10 0
YKM 59 85 51 82 / 20 10 0 0
HRI 65 87 55 84 / 20 20 10 0
ELN 61 80 51 79 / 20 10 10 0
RDM 49 82 43 80 / 20 10 10 0
LGD 57 84 51 81 / 40 20 20 10
GCD 54 85 48 84 / 30 20 10 0
DLS 65 82 60 85 / 20 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ631>635-638.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR ORZ609>611-630.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
WAZ631-633-675.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR WAZ609-681.
&&
TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
87/81/89/81/85HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
622 AM PDT FRI AUG 8 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-091315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
622 AM PDT FRI AUG 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
SUBTROPICAL MOISTURE WILL CONTINUE TO FLOW NORTH INTO THE PACIFIC
NORTHWEST THROUGH TONIGHT...WHILE WEAK UPPER LEVEL DISTURBANCES
CROSS THE REGION. THE MOISTURE AND THESE DISTURBANCES WILL COMBINE
TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS OVER MUCH OF THE
AREA. THUNDERSTORMS ARE PRIMARILY EXPECTED TO PRODUCE ABUNDANT
LIGHTNING IN ADDITION TO SMALL HAIL AND BRIEF HEAVY RAIN. AN
OCCASIONAL STORM HAS THE POTENTIAL OF PRODUCING HAIL IN EXCESS OF
THREE-QUARTERS OF AN INCH AND VERY STRONG WIND GUSTS THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS SATURDAY
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A SYSTEM MOVING OFF THE PACIFIC INTO BRITISH COLUMBIA SATURDAY WILL
KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS GOING IN PORTIONS
OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. FAIR AND DRY
CONDITIONS ARE EXPECTED TO RETURN SUNDAY AND LAST AT LEAST INTO THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
1153 AM PDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HAIL 3 NW ASHWOOD 44.77N 120.80W
08/07/2008 E0.25 INCH JEFFERSON OR TRAINED SPOTTER
POWER OUT.
0852 AM HAIL 1 S DESCHUTES RIVER WOO 43.98N 121.36W
08/07/2008 E0.50 INCH DESCHUTES OR TRAINED SPOTTER
HEAVY RAIN AND 1/2 INCH HAIL. LIGHT WIND
0907 AM HAIL 3 NW LA PINE 43.70N 121.53W
08/07/2008 E0.25 INCH DESCHUTES OR TRAINED SPOTTER
0908 AM HAIL 4 N LA PINE 43.73N 121.52W
08/07/2008 E0.25 INCH DESCHUTES OR TRAINED SPOTTER
0153 PM HAIL 4 NE POWELL BUTTE 44.29N 120.97W
08/07/2008 E0.88 INCH CROOK OR TRAINED SPOTTER
0200 PM HAIL 9 SE REDMOND 44.17N 121.04W
08/07/2008 E1.00 INCH CROOK OR LAW ENFORCEMENT
1 INCH HAIL - PRINEVILLE POLICE DEPT.
0229 PM HAIL 9 W LA PINE 43.68N 121.69W
08/07/2008 E1.00 INCH DESCHUTES OR TRAINED SPOTTER
0236 PM HAIL 3 SE POST 44.14N 120.45W
08/07/2008 M0.50 INCH CROOK OR TRAINED SPOTTER
ALSO HEAVY RAIN
0325 PM HAIL 4 E TUMALO 44.14N 121.25W
08/07/2008 E0.25 INCH DESCHUTES OR TRAINED SPOTTER
LOTS OF HAIL - PEA TO DIME SIZE.
0345 PM HAIL REDMOND 44.26N 121.17W
08/07/2008 M0.88 INCH DESCHUTES OR LAW ENFORCEMENT
NICKEL SIZE HAIL - REDMOND POLICE DEPT.
0524 PM HAIL 5 SSE PRINEVILLE 44.24N 120.82W
08/07/2008 E1.00 INCH CROOK OR TRAINED SPOTTER
DIME, QUARTER, PENNY, AND A FEW LARGER THAN QUARTER SIZE
HAIL FELL.
0524 PM HAIL 1 NE PRINEVILLE 44.31N 120.83W
08/07/2008 E0.75 INCH CROOK OR TRAINED SPOTTER
3/4 INCH HAIL - PRINEVILLE
0530 PM HAIL 1 N PRINEVILLE 44.32N 120.84W
08/07/2008 E0.50 INCH CROOK OR TRAINED SPOTTER
1/2 INCH HAIL REPORTED.
0530 PM HAIL 2 NNW PRINEVILLE 44.33N 120.85W
08/07/2008 E0.50 INCH CROOK OR TRAINED SPOTTER
1/2 INCH HAIL REPORTED.
0615 PM HAIL ENE ASHWOOD 44.73N 120.75W
08/07/2008 M0.75 INCH JEFFERSON OR TRAINED SPOTTER
3/4 INCH HAIL FALLING.
0645 PM HAIL 9 NW TERREBONNE 44.44N 121.30W
08/07/2008 E0.50 INCH JEFFERSON OR TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
0645 PM HAIL 2 SSE THREE RIVERS 43.80N 121.46W
08/07/2008 E0.75 INCH DESCHUTES OR TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED.
0645 PM HAIL 5 SW THREE RIVERS 43.76N 121.53W
08/07/2008 E0.50 INCH DESCHUTES OR TRAINED SPOTTER
DIME SIZE HAIL REPORTEED.
0645 PM HAIL 12 WNW LA PINE 43.74N 121.73W
08/07/2008 E1.75 INCH DESCHUTES OR PUBLIC
GOLF BALL SIZE HAIL REPORTED AT ROUND MOUNTAIN LOOKOUT.
0700 PM HAIL 11 NW TERREBONNE 44.46N 121.31W
08/07/2008 E0.50 INCH JEFFERSON OR TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
0700 PM HAIL 5 NW TERREBONNE 44.39N 121.24W
08/07/2008 E0.75 INCH JEFFERSON OR TRAINED SPOTTER
MOTH BALL SIZE HAIL - CROOKED RIVER RANCH.
0744 PM HAIL 10 SSE PRINEVILLE 44.16N 120.78W
08/07/2008 E1.00 INCH CROOK OR TRAINED SPOTTER
QUARTER SIZE HAIL IN DIAMETER REPORTED.
&&
SUMMARY OF REPORTS FROM THURSDAY.
MVESCIOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1201 PM PDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 10 WSW POST 44.13N 120.69W
08/07/2008 U0.88 INCH CROOK OR TRAINED SPOTTER
REPORTED NEAR PRINEVILLE RESERVOIR STATE PARK
&&
JBONKThe Pendleton radar (KPDT), 82 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115000, 115001, 115002, 122737.